I'm only on 200mg per day for anxiety and have recall problems. I could likely live with that except I'm worried the issue will get worse and be permanant. Any experience out there with low dosage and memory issues?
Gabapentin - Does anyone experience memory loss and recall problems?
Question posted by Mlm31012 on 27 July 2015
Last updated on 7 May 2021 by pcastillo6260
I have been prescribed Gabapentin since 2005. I started with 300mg twice a day, but not long after it had to be increased to 600mg 3 times a day. Now, I have been, for the last 10 years, on 800 mg for 3 times a day. I have been experiencing all the same things that many of you have. I cannot remember words that I should remember. I went to college and had a great command of the English language, and now I feel stupid most often. I also drop things constantly, and I was not understanding why. Recently, my doctor gave me a Memory Drug for Dementia, a patch. But, it does not seem to be helping, or at least not that much. I feel like I am doomed, because without the Gabapentin, I am in extreme pain from my severe and terrible spine pain, especially my cervical spine or neck. But also my lower back, mid back, my diabetic neuropathy, I am even burdened with hip pain. So, I cannot stop taking it. I did reduce the amount that I take, as sometimes I skip the last dose.
I am tired of being stupid. I have great long term memory, but I cannot remember short term things. I even forgot to pay some bills at times, and I cbannot remember passwords, or much of anything. I am not happy with the fact that Gabapentin has control of me, and I need it, but now I cannot function well because of it. Does anyone know of another medication that is like Gabapentin, that will not give us Memory Loss or Dementia?
I have been taking gabapentin for 4-5 yrs. I currently take between 1800-2700mg per day as well as 7 other medicines, collectively it amounts to over 32 tabs a day.
I didn't realize (until reading this), that it was the cause of memory loss (I've even forgotten my son's name), brain fog, dropping things, and bloating.
If I come off these, I would be pretty much bedridden with the pain. At least I can get out of bed and be there for my 13 year old son, who constantly fills in the blank words when I can't remember them.
I haven't been able to work for over 5yrs, but i make crafts as and when I'm able.
Gabapentin is supposed to be used very short term. The dr kept refilling the rx for 18 months and I ended up feeling horrible. Really not meant to be a long term fix.
I have been on 300mg and about 3 weeks in, I started noticing memory issues and just being out of it. It has caused me to have an at risk discussion with my boss. I forgot how to complete my regular job duties. Sadly my provider feels even though I am having memory issues; that increasing my dosage to 900- gradually - will help with my pain.
Does it get any better .
I have been on gabapentin for over 14 years 800mgs 3 times a day. I had some memory problems at first but have not had any problems with it otherwise. I also have never gained weight on it. It has really helped me with my nerve pain and I can really tell if I miss a dose. The spasms kick in big time. But everyone is different and we all react to drugs differently. And memory problems and memory loss is listed as one of the side effects of gabapentin. Once you stop taking this medication your memory should improve and your brain fog should start to lift. Good luck to you.
Yes I did, many anti seizure medications will have this effect, Topamax was the worst.
I can relate to all of you. I'm an oldie around here who's coming back. I was on 3200mg of Gabapentin a day. Doc said it was too much, so I tapered off. I restarted at 1200 a day, now back up to 1800 mg. I have to live with the fibro fog to deal with the pain. Short term memory is bothersome, but I will survive.
I am so glad I found everyone's comments here; I had begun to wonder if maybe I had had a small stroke or something due to the fogged cognition and bizarre memory problems I've been experiencing. I'm going to taper off the gabapentin and hope my cognitive functioning improves. I knew the detached, spacey, and scatterbrained way I've been feeling was probably the gabapentin, but it's the severe lack of recall, often in mid-sentence when talking that scares me. Thanks for sharing everyone.
I had to stop taking just 100mg because of serious brain fog. I took as much as 300mg a day for awhile but cut back to 100mg because of the brain fog. Even at that low of a dose I had to stop because of the cognitive issues. Makes me sad because it was helpful for me, helped my pain and insomnia.
Time on Gabapentin when people have Long-term memory loss *:
< 1 month: 43.04 %
1 - 6 months: 21.52 %
6 - 12 months: 18.57 %
1 - 2 years: 6.75 %
2 - 5 years: 3.8 %
5 - 10 years: 4.22 %
10+ years: 2.11 %
I have been on Gabapentin for 4 years & stated to notice about a year ago that mine was to , i was taking 1800 a day .My family & friends had noticed it but didn't want to say anything not knowing what i might say .I was even having a problem putting words together or friends would have to find the word by my describing it .I have only been off of it in a little over a month .like you i want to know if it will come back .Your symptoms seems to have come on quickly not like mine , would you be on anything else that could be causing this & i'm sure other DRs have mentioned it even to me '' it could be stressed ''.Anxiety can do many things ,even this .My husband has been battling anxiety for many many years & yes forgetfulness ,short & long term has been an issue .I see this was in 2015 & do hope you are better & have had a chance to find exactly if it is this MED that was causing this .All the best
I'm about 2 years late on answering this but I only take 200 mg a day and my memory is so bad I'm worry all the time that I'm getting Alzheimers or that it will cause some kind of dementia. You asked your question in 2015 but maybe this will help someone else. I thought it was a problem with me because I'm only on 200 mg a day and other people are so much higher, so I'm hoping that it is just the gabapentin. I've been on it a little over a month to help with my insomnia along with Ambien. Ambien helps me fall asleep but doesn't keep me asleep so my psych. prescribed the gabapentin to help me sleep. I think it helped some but I dont like the side effects. I stay hungry all the time and my feet hurt and are tight from fluid build up. I'm gonna ask about stopping with the gabapentin
I used to take it and too much can make you loopy stupid in the head, and after some time on it I too had trouble remembering things. I never used to have to write down my dr appointments before taking gabapentin, I was able to remember all my appointments easily
2 Jul 2015
Was put on Gabapentin for accute sciatica in January and suffered from terrible side effects: put on 10kg + horrendous brain fog (total memory loss in mid sentence!) :-( Nothing seemed to help until I discovered the MR! Lost over 12kg in 4 weeks and was able to stop that dreadful drug! The brain fog eventually totally disappeared since both the weight gain & brain fog are caused by the fact that Gabapentin affects the brain, hence why no exercise will make any difference! The only way forward I have found is the MR because it resets your metabolism. Get in touch if you would like more info! I have testimonial of other people on it, who all have lost their weight :-)
- Gabapentin uses and safety info
- Gabapentin information for Healthcare Professionals (includes dosage details)
- Side effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.